Distinct patterns of chromonychia, Beau's lines, and melanoderma seen with vincristine, adriamycin, dexamethasone therapy for multiple myeloma
Published Web Locationhttps://doi.org/10.5070/D321m795kv
Distinct patterns of chromonychia, Beau's lines, and melanoderma seen with vincristine, adriamycin, dexamethasone therapy
for multiple myeloma1. Department of Oncology,Our Lady of Mercy Medical Center, New York Medical College, Bronx, NY. firstname.lastname@example.org
Constantin A Dasanu MD PhD1, Juan G Vaillant MD2, Doru T Alexandrescu MD3
Dermatology Online Journal 12 (6): 10
2. Department of Dermatology, Our Lady of Mercy Medical Center, New York Medical College, Bronx, NY
3. Lombardi Cancer Center, Georgetown University Hospital and Melanoma Department, Washington Cancer Institute, Washington Hospital Center, Washington, DC
Nail and skin alterations associated with the use of chemotherapy have been described in the last decade involving various combinations of two different types of nail changes. They are entirely reversible within a few months after withdrawal of the offending agent. We describe a 52-year-old male diagnosed with stage III multiple myeloma, who was treated with 5-monthly cycles of VAD (vincristine, adriamycin and dexamathasone). During administration of chemotherapy, the patient progressively developed a complex association of Beau's lines, transverse melanonychia, Muehrcke's lines, and diffuse hyperpigmentation of the skin. No metabolic or endocrine changes were present to explain the observed pigmentation and structural alterations. This complex pattern of nail and skin changes is accounted by synergy or an additive effect of chemotherapy agents on cellular proliferation of nail compartments. All changes disappeared 4 months after the discontinuation of VAD chemotherapy, which further pointed out towards adriamycin and vincristine as possible etiologic agents.
Chromonychia induced by antineoplastic drugs has a few distinct forms. The most frequent one is melanonychia, a dark pigmentation of nails seen in diffuse, transverse, or longitudinal band patterns . It may co-exist with diffuse pigmentation of skin, also known as melanoderma. Although a few cytostatic agents may cause these changes, they appear most commonly after treatment with adriamycin and cyclophosphamide or in polychemotherapy. Leukonychia striata, transverse white nail banding, is seen somewhat less frequently than melanonychia [1, 2]. This condition may be either true or apparent and it is also known as Muehrcke's lines. Cyclophosphamide, adriamycin, and vincristine are the therapeutic agents most frequently involved . Transverse nail grooves, known also as Beau's lines, were observed in a patient with lymphoma given chemotherapy . These lines are likely the result of the suppressed growth of the nail matrix associated with antimitotic drugs rather than a consequence of underlying malignancy. Recently, different reports have shown combinations of two different types of nail changes occurring in cancer patients treated with chemotherapy. Thus, Bianchi et al. described coexistent apparent transverse leukonychia and longitudinal melanonychia after 5-fluorouracil, adriamycin, and cyclophosphamide chemotherapy . A case of transverse leukonychia and transverse melanonychia accompanying supravenous hyperpigmentation was reported by Lang et al. after administration of doxorubicin, vincristine, and etoposide for Hodgkin disease . Ghoshal et al. reported occurrence of transverse melanonychia, alternating with Muehrcke's lines, after adriamycin use in a patient with intestinal lymphoma . The nail changes disappeared 6 months after the withdrawal of the antracycline drug. There are no reports of coexistent three or more nail conditions in the setting of chemotherapy use. We report such a case, showing the constellation of Beau's lines, transverse melanonychia, Muehrcke's lines, and diffuse hyperpigmentation of the skin in a patient with multiple myeloma, treated with vincristine/adriamycin/ dexamethasone (VAD) combination.
|Figure 1||Figure 2|
|Figure 1. Nail-plate transverse white bands alternating with brown-black lines (transverse melanonychia, leukonychia striata)|
Figure 2. Transverse grooves across fingernails (Beau's lines)
|Figure 3. Beau's lines, transverse melanonychia, Muehrcke's lines, and diffuse hyperpigmentation of the skin were regularly spread across the nail plates, which showed smooth borders with a rounded distal edge.|
A 52-year-old man was diagnosed with stage-III multiple myeloma IgG type kappa in February 2005. He was treated with five monthly cycles of VAD and had a partial response. Furthermore, the patient received weekly subcutaneous erythropoietin injections and monthly intravenous zolendronate infusions. During administration of chemotherapy, he progressively developed multiple transverse white bands alternating with brown-black lines (Fig. 1), along with transverse grooves across his fingernails (Fig. 2). Involving all of his fingernails, these changes were regularly spread across the nail plates, which showed smooth borders with a rounded distal edge (Fig. 3). His skin also appeared darker, especially at the level of his forearms and palmar creases. Although the patient had a significant M-spike in excess of 6 g/dl and a moderately severe normocytic normochromic anemia related to his multiple myeloma, there was no clinical or laboratory evidence of kidney failure or systemic amyloidosis. The two conditions are known to be associated on occasion with dystrophic nail changes . His carotene levels, serum ACTH, and morning cortisol were also within normal limits, ruling out carotenemia and primary adrenal failure as possible causes for his dark skin discoloration. Besides chemotherapy, none of his other medications has been reported to be associated with nail or skin abnormalities.
Synergy or an additive effect of chemotherapy agents on cellular proliferation of nail compartments is accountable for the development of this complex pattern. All of the patient's nail and skin conditions disappeared 4 months after discontinuation of VAD chemotherapy, which further implicated adriamycin and vincristine as possible etiologic agents.
To our knowledge, this is the first reported case of coexistent melanoderma with the above presented triad of nail lesions, in the setting of chemotherapy for multiple myeloma. The awareness of drug-induced nail and skin conditions is important for patient reassurance and to avoid unnecessary diagnostic work-up.
Acknowledgment: The authors would like to acknowledge Professor Dr. Peter Wiernik for his helpful comments.
References1.Unamuno P, Fernandez-Lopez E, Santos C. Leukonychia due to cytostatic agents. Clin Exp Dermatol. 1992;17: 273-274. PubMed
2. Chapman S, Cohen PR. Transverse leukonychia in patients receiving cancer chemotherapy. South Med J.1997;90: 395-398. PubMed
3. Ben-Dayan D, Mittelman M, Floru S, Djaldetti M. Transverse nail ridgings (Beau's lines) induced by chemotherapy. Acta Haematol. 1994;91: 89-90. PubMed
4. Bianchi L, Iraci S, Tomassoli M, Carrozzo AM, Nini G. Coexistence of apparent transverse leukonychia (Muehrcke's lines type) and longitudinal melanonychia after 5-fluorouracil/ adriamycin/ cyclophosphamide chemotherapy. Dermatology. 1992;185: 216-217. PubMed
5. Lang K, Groeger M, Neumann NJ, Ruzicka T, Fritsch C. Supravenous hyperpigmentation, transverse leuconychia and transversemelanonychia after chemotherapy for Hodgkin's disease. J Eur Acad Dermatol Venereol. 2002;16: 162-3. PubMed
6. Ghoshal UC, Saha J, Ghoshal U, Ray BK, Santra A, Naik S, Mazumder DN. Pigmented nails and Strongyloides stercoralis infestation causing clinical worsening in a patient treated for immunoproliferative small intestinal disease: two unusual observations. J Diarrhoeal Dis Res. 1999;17: 43-45. PubMed
7. Derrick EK, Price ML. Primary systemic amyloid with nail dystrophy. J R Soc Med.1995;88: 290-291. PubMed
© 2006 Dermatology Online Journal